Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1999, 10:42 PM CDT for Ford County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1999, 10:42 PM CDT (03:42 UTC)
- Expired
- Jun 2, 1999, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:51 PM CDT | Thunderstorm Wind 56 | Bloom, KS | |
| Jun 2, 11:00 PM CDT | Thunderstorm Wind 61 | Howell, KS | Tore a tin roof off a shed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
009 WUUS1 KDDC 030340 RRA SVRDDC KSC057-030415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1042 PM CDT WED JUN 2 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1115 PM CDT * AT 1040 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF DODGE CITY... MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN FORD COUNTY DODGE CITY BY 1050 PM THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ SLEIGHTER/HUNTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:38 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jun 2, 3:38 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT WED JUN 02 1999 MAIN CHALLENGE THIS FORECAST IS TIMING OF NEXT SHORT WAVE AND RESULTANT SEVERE WEATHER IN WESTERN THIRD OF AREA. 20Z SFC CHART SHOWING 60+ DEW POINTS PUNCHING UP INTO LBL AREA...WITH 70+ DEW POINTS ABOUT 100 MILES UPSTREAM IN WEST-CENTRAL OKLAHOMA AND TEXAS PANHANDLE. FEW TCU POPPED AROUND 1945Z IN STEVENS...GRANT AND HASKELL COUNTIES...SO CONVECTIVE TEMPS HAD BEEN REACHED. THINK AS UPPER 100+ JET AT 3H OVER NEW MEXICO EJECTS NORTHEASTWARD...SEVERE STORMS WILL FIRE IN NE NEW MEX AND TX PNHNDL FIRST...AND EDGE NORTHWARD INTO SOUTHWEST KANSAS AS UPPER FLOW BRINGS MORE LIFT NORTHEASTWARD. MODIFIED 18Z SOUNDING AT DDC SHOWED LI OF -7 AND KI OF 30 BY 00Z...CAPE OF 2500 AND 0-2KM HELICITY OF 45. FZL LEVEL HAD RAISED SINCE 2/12Z FROM 12700 TO 13800 FEET AT 18Z. THUS...LOWER LAYERS OF ATMOSPHERE HAVE BECOME INCREASINGLY MORE UNSTABLE. FRONTAL BOUNDARY IS MOVING NORTH THROUGH NORTHERN OKLAHOMA AT 20Z...AND WILL SERVE AS FOCUS BOUNDARY FOR STORMS THIS EVENING. THINK THE GREATEST THREAT WILL BE HAIL AND DOWNBURST OUTFLOW WINDS. AFTER 5H/3H JET GETS OVERHEAD ABOUT 03-05Z...THINK THERE WILL BE A MORE FAVORABLE SHEAR ENVIRONMENT FOR MESOCYCLONES AND POSSIBLE TORNADOES. AGREE WITH SPC ON MOD RISK IN SW KANSAS. FOR TEMPS...STAYED CLOSE TO FWC/FAN GUIDANCE AS THEY WERE CLOSE AND LOOKED REASONABLE. EXTENDED DISCUSSION... LATEST CONCERN FOR THE WEEKEND SEVERE POTENTIAL IS THE SPEED OF THE NEXT UPPER LOW FORECAST TO CROSS THE WESTERN HIGH PLAINS INTO SUNDAY. IF ONE BUYS THE CANADIAN...THEN THE SEVERE POTENTIAL WOULD EXIST TO THE CWA'S EAST WITH MOST OF THE CWA BEHIND THE DRYLINE. HOWEVER...THE SLOWER MRF WOULD SUGGEST A GREATER POTENTIAL FOR SEVERE. ATTM...WILL LEAVE IN THE SLIGHT CHC FOR THE WEEKEND. TEMPS THROUGHOUT THE EXTENDED PERIOD WILL BE ABOVE NORMAL. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/085 063/088 062 43- GCK 062/085 060/086 062 53- EHA 056/082 055/086 058 61- LBL 064/085 061/087 060 53- HYS 065/083 063/085 062 53- P28 068/088 066/089 065 441N .DDC...NONE. BURKE/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 48 min |
| Jun 2, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 49 min |
| Jun 2, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 48 min |
| Jun 2, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jun 2, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jun 2, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 2, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jun 2, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jun 2, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.